Fda warns about using codeine after tonsillectomy


Fda warns about using codeine after tonsillectomy

Medicines that contain codeine should not be used for pain relief in kids after a tonsillectomy or adenoidectomy (surgery removing the tonsils or adenoids), because there is a chance of serious side effects or possible death, according to the U.S. Food and Drug Administration (FDA).

A new boxed warning addressing the risk of codeine for post-surgery pain management in children will be added to medicines that contain codeine. A boxed warning is the FDA's highest warning level.

A contraindication - a formal method in which the FDA makes a significant recommendation against use of a drug among specific patients - will be given to codeine to prevent it being used in this population.

The following sections of the drug label will also be updated:

  • Pediatric use
  • Patient counseling
  • Warnings/precautions

Codeine Can Be Fatal For Children

After being consumed, codeine is converted to morphine in the liver by an enzyme called cytochrome P450 2D6. Certain people have DNA variations that cause this enzyme to be more active, causing codeine to change into morphine faster and more fully.

People with this type of DNA, known as "ultra-rapid metabolizers", are more likely to have a higher amount of morphine in their blood after consuming codeine. High levels of morphine can lead to breathing issues or death in children who are ultra-rapid metabolizers.

Ultra-rapid metabolizers of codeine have been identified before by regulatory authorities. In 2007, the FDA warned that nursing mothers who are ultra-rapid metabolizers of codeine should not take codeine, as they may be placing their infants at risk of morphine overdose.

Ingesting codeine after a tonsillectomy and/or adenoidectomy could elevate the risk for breathing problems and death in children who have this rapid metabolism.

The FDA analyzed reports of children with sleep apnea who developed dangerous side effects or died after consuming codeine for pain relief after tonsillectomy and/or adenoitdectomy. Reports included details on 3 child deaths and one non-fatal but life-threatening case of respiratory depression.

The children ranged in age from two to five years and showed evidence of a genetic ability to convert codeine into dangerous amounts of morphine in the body. All the children were administered typical doses of codeine.

The FDA warns healthcare professionals that they should be educated on the risks of using codeine in children, especially in those who have undergone tonsillectomy and/or adenoidectomy for obstructive sleep apnea.

When prescribing medications that contain codeine, the lowest effective dose for the shortest amount of time should be used only when needed.

Caregivers or parents are asked to seek medical attention right away if they observe the following in children:

  • difficult or noisy breathing
  • confusion
  • unusual sleepiness
Four years ago, researchers from The University of Western Ontario, Canada, warned that the use of codeine for pain relief after a tonsillectomy could be life-threatening for some children. They published their report in NEJM (New England Journal of Medicine).

Codeine pain relief (Video Medical And Professional 2020).

Section Issues On Medicine: Medical practice